Fulminant type 1 diabetes after adjuvant ipilimumab therapy in cutaneous melanoma


    loading  Checking for direct PDF access through Ovid

Excerpt

We report on a 64-year-old men diagnosed with cutaneous melanoma of the right auricle in March 2014. Following wide local excision and negative sentinel lymph node biopsy, the patient was treated with adjuvant interferon-α. After 1 year of treatment, he repeatedly developed local satellite and in-transit metastases in the absence of distant metastases. R0-disease status could be maintained surgically. Yet, because of the aggressive course of the disease, off-label adjuvant treatment with the cytotoxic T-lymphocyte-associated antigen 4 (CTLA-4) – inhibitor ipilimumab (3 mg/kg body weight, intravenously Q3W) – was initiated in May 2016, as recommended by a multidisciplinary tumor board.Following the second dose of ipilimumab, the patient developed an erythema multiforme-like rash that resolved with a short course of oral corticosteroids. Thereafter, the third dose of ipilimumab could be administered. Two weeks later, the patient was admitted to the emergency department because of vomiting, polydipsia, transient fever, and progressive confusion. Laboratory examinations revealed diabetic ketoacidosis (serum glucose 750 mg/dl, pH 7.0, HCO3 4.5 mmol/l). Pancreatitis was ruled out by computed tomography, whereas serum lipase was mildly elevated. Fluid replacement and intravenous insulin administration resulted in rapid control of the condition. The further workup yielded negative islet cell cytoplasmic autoantibodies, insulin autoantibodies, glutamic acid decarboxylase autoantibodies, and insulinoma-associated-2 autoantibodies along with undetectable c-peptide (<0.003 pmol/ml) and near normal HbA1c levels [43 (61%) mmol/mol]. Because of these findings, the diagnosis of fulminant type 1 diabetes mellitus (T1DM) was made. In the absence of other causative factors – e.g. family history, pancreatic pathologies, or underlying infection – its onset was attributed to the previous ipilimumab treatment. Human leukocyte antigen analysis revealed a DRB1*0708 DQB1*0204 haplotype, a combination that has not been specifically associated with an increased risk for T1DM 1. As of June 2017, the patient still requires subcutaneous insulin therapy suggesting an irreversibility of the described condition. This is supported by repeatedly undetectable c-peptide levels in the patient’s serum. Of note, several weeks after diagnosis of type I diabetes, our patient was also diagnosed with pan-hypopituitarism resulting from ipilimumab treatment. Substitution therapy with hydrocortisone, levothyroxine, and testosterone was started.Fulminant T1DM is a subtype of diabetes with unknown pathogenesis, characterized by an abrupt onset of hyperglycemia and ketoacidosis as a result of pancreatic β-cell destruction 2. A significant reduction of intracellular CTLA-4 in CD4+ helper cells has been suggested to promote an uncontrollable immune reaction causing accelerated β-cell destruction in this disease 3. Along these lines, we provide evidence that iatrogenic inhibition of the regulatory CTLA-4 molecule with ipilimumab may trigger the development of fulminant T1DM in vivo.The programmed cell death-1 (PD-1) receptor is another negative regulator of T-cell activity and target of immunotherapy in melanoma. Several cases of new-onset diabetes in patients treated with anti-PD-1-antibodies have been published to date, including patients receiving a combination therapy with an anti-PD-1-antibody plus ipilimumab 4. Hence, a pathogenetic role of the PD-1/PD-L1 pathway in autoimmune diabetes has also been proposed. Predictive markers to identify melanoma patients at risk for the development of immunotherapy-associated diabetes have not been identified to date 5.To our knowledge, we report the first case of fulminant T1DM after adjuvant ipilimumab monotherapy. Although new-onset diabetes seems to occur more frequently with anti-PD-1 or combined anti-PD-1 and anti-CTLA-4 therapies, physicians should be aware of this rare, but serious condition when treating patients with ipilimumab alone. Especially in the context of adjuvant ipilimumab therapy, which has only been granted approval in the USA, early recognition of potentially life-threating adverse events is of utmost importance.

    loading  Loading Related Articles